lowering dosage of prednisone 3 weeks before trip

i am wondering if anyone has struggled with this, i have now been lowered from 40 mg e started in oct 2016 to currently 17.5 mg since jan 18, i was at 20 mg for 2 1//2 months, due to rheumy away, and flares,now having been at 17.5 have some pain and stiffness, not as bad as original or at 20, and have developed other pains here and there, most recently hip, groin, but rheumy says not pmr pain, anyway, i am going to cuba mar 16, for a week, saw rheumy feb 14, advised not to decrease to 15 until i return on mar 24 for ins purposes, now that is 3 weeks away, for most of you, if you had withdrawal symptons when reducing, would that not happen within like couple days to a week, and you would know if you had to increase dosage again, i,m anxious to get off this drug, for several reasons, rheumy has not confirmed pmr diagnosis that gp did in oct, as no baseline bloodwork was done prior to starting med, although when pmr symptons started then the 40 mg of pred took pain away within hrs, and also, the side affects of being on high dosages for long times, ie, my hair is now thinning, i was hoping to be down to 15 at my last appt with rheumy last week, which would have happened, had i not booked trip coming up mar 16

4 Replies

oldestnewest
  • Hi arvine,

    What did GP base his diagnosis on, and why does Rheumy disagree? What does he think your pains are?

    He's right in suggesting you don't reduce until you've come back from trip.

    I found withdrawal symptoms started almost simultaneously with reducing and lasted about 3 days - no pain just a feeling of irritability and general yuck!

    Flares usually take a few days, maybe a week to manifest themselves and pains similar to original.

    Nobody particularly wants to be on Pred especially if not certain it is PMR, but unfortunately you can't just stop them, you have to wean yourself off.

    As I see it, you need to get a definitive diagnosis from someone, and then if it's not PMR wean yourself off as quickly but safely as possible, but you must expect some discomfort either from the withdrawal or the return of whatever pains they are.

    So, try and enjoy your trip, and then get some answers from your medical people.

  • hi dorset lady, i had seen gp in early sept, with a couple of issues, shoulder was starting to bother me, glutes, hamstrings, he sent me for ultrasounds back then on shoulder, oh and an attack of dire pelvic pain for a day, subsided over next week, so when i came back from being away fishin for week, he did ultrasound on pelvic area, inside and out, also, urine tests, found nothing in pelvic area, but some blood in urine, put it down to , arthritis, rotator cuff in shoulder, back etc, then on oct 12, went to him as that weekend got really bad, by monday, thanksgiving , morning, in such pain, couldnt get in or out of bed with pain, couldn,t raise my arms to brush my teeth, get dressed etc, went to him that day, he prescribed 40 mg pred, right away, and within hrs,, i had relief, then in next couple wks, reduced, no problem back them some discomfort, sent me for cystocopy, for bladder, came back ok, no tumours in bladder, no urine infection, now in last urine test, ok, no blood showing in urine, i ask what could have caused it in first place, his answer, it happens, didn,t know

  • Have you had a recent blood test. Sometimes if ESR or CRP are up then best not to reduce. Understand your desire to reduce. If you have three more weeks I would have thought you could reduce a little now and then hold fast for the two weeks before the holiday until you get back. But that is only my view

  • i was thinking that way too, but im nervous of doing that now

You may also like...